Alert archive / Idaho / Red Flag Warnings in 2020

Red Flag Warning 20, NWS Pocatello, ID

August 28, 202020 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 28, 2020, 12:34 PM MDT for 20 counties in Idaho. It took effect at Aug 30, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2020, 12:34 PM MDT (18:34 UTC)
In effect from
Aug 30, 2020, 12:00 PM MDT
Expired
Aug 30, 2020, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Clark County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Jerome County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID, Teton County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 5 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.6 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2472 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WWUS85 KPIH 281834
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
1234 PM MDT Fri Aug 28 2020

IDZ475-476-291200-
/O.UPG.KPIH.FW.A.0007.200829T2000Z-200830T0400Z/
/O.NEW.KPIH.FW.W.0019.200829T1800Z-200830T0600Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
1234 PM MDT Fri Aug 28 2020

...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT
SATURDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 475 AND 476...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon Saturday to midnight MDT Saturday night. The
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost 
  River Range/Challis NF.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...While minimum afternoon humidity and wind gusts values
  may be somewhat marginal, especially in 475, 3 days of recent
  lightning may result in a combination of new fire starts and
  emergence of hold-over fires. Although the strongest winds are
  expected through late evening Saturday, a dry cold front is also
  forecast to cross the region Sunday morning with winds shifting
  from west to northwest with near critical winds and humidity
  expected on Sunday, especially the south end of the Salmon-
  Challis NF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ410-413-425-427-291200-
/O.UPG.KPIH.FW.A.0008.200830T1500Z-200831T0300Z/
/O.NEW.KPIH.FW.W.0020.200830T1800Z-200831T0300Z/
Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
1234 PM MDT Fri Aug 28 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410,
413, 425 AND 427...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 9 PM MDT Sunday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM, Fire Weather Zone 413 Caribou 
  Range/Caribou NF, Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River and Fire 
  Weather Zone 427 Goose Creek and Raft River Valley/Southern 
  Sawtooth NF/Twin Falls BLM south of the Snake River.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 12 percent, lowest across zones
  413 and 427.

* IMPACTS...Winds will reach critical values Sunday morning before
  the start of the Red Flag Warning, however The combination of 
  strong winds and critically low relative humidity values will 
  contribute to rapid fire spread of new and existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
6 follow-up statements
831 
WWUS85 KPIH 290906
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
306 AM MDT Sat Aug 29 2020

...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT
SATURDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 475 AND 476...

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 410, 413, 425 AND 427...

IDZ475-476-292100-
/O.CON.KPIH.FW.W.0019.200829T1800Z-200830T0600Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
306 AM MDT Sat Aug 29 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 475 AND 476...

* AFFECTED AREA...Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost 
  River Range/Challis NF.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...While minimum afternoon humidity and wind gusts 
  values may be somewhat marginal, especially in 475, 3 days of 
  recent lightning may result in a combination of new fire 
  starts and emergence of hold-over fires. Although the 
  strongest winds are expected through late evening Saturday, a 
  dry cold front is also forecast to cross the region Sunday 
  morning with winds shifting from west to northwest with near 
  critical winds and humidity expected on Sunday, especially the 
  south end of the Salmon- Challis NF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ410-413-425-427-292100-
/O.CON.KPIH.FW.W.0020.200830T1800Z-200831T0300Z/
Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
306 AM MDT Sat Aug 29 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 410, 413, 425 AND 427...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM, Fire Weather Zone 413 Caribou 
  Range/Caribou NF, Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River and Fire 
  Weather Zone 427 Goose Creek and Raft River Valley/Southern 
  Sawtooth NF/Twin Falls BLM south of the Snake River.

* WINDS...West 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 12 percent, lowest across zones 
  413 and 427.

* IMPACTS...Winds will reach critical values Sunday morning 
  before the start of the Red Flag Warning, however The 
  combination of strong winds and critically low relative 
  humidity values will contribute to rapid fire spread of new 
  and existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
617 
WWUS85 KPIH 291936
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
136 PM MDT Sat Aug 29 2020

...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT
SATURDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 475 AND 476...

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 410, 413, 425 AND 427...

IDZ475-476-300600-
/O.CON.KPIH.FW.W.0019.000000T0000Z-200830T0600Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
136 PM MDT Sat Aug 29 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
475 AND 476...

* AFFECTED AREA...Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost 
  River Range/Challis NF.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...While minimum afternoon humidity and wind gusts values
  may be somewhat marginal, especially in 475, recent lightning 
  may result in a combination of new fire starts and emergence of 
  hold-over fires. Although the strongest winds are expected 
  through late evening Saturday, a dry cold front is also forecast
  to cross the region Sunday morning with winds shifting from 
  west to northwest with near critical winds and humidity expected
  on Sunday, especially the south end of the Salmon- Challis NF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ410-413-425-427-300600-
/O.CON.KPIH.FW.W.0020.200830T1800Z-200831T0300Z/
Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
136 PM MDT Sat Aug 29 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 410, 413, 425 AND 427...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM, Fire Weather Zone 413 Caribou 
  Range/Caribou NF, Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River and Fire 
  Weather Zone 427 Goose Creek and Raft River Valley/Southern 
  Sawtooth NF/Twin Falls BLM south of the Snake River.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Winds will reach critical values Sunday morning before
  the start of the Red Flag Warning, however the combination of 
  strong winds and critically low relative humidity values will 
  contribute to rapid fire spread of new and existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
052 
WWUS85 KPIH 300329
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
929 PM MDT Sat Aug 29 2020


...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 410, 413, 425 AND 427...

IDZ475-476-300430-
/O.CAN.KPIH.FW.W.0019.000000T0000Z-200830T0600Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
929 PM MDT Sat Aug 29 2020

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 475 AND 476...

The National Weather Service in Pocatello has cancelled the Red
Flag Warning.

Winds are starting to subside, and humidity should continue to
recover overnight. 

$$

IDZ410-413-425-427-301200-
/O.CON.KPIH.FW.W.0020.200830T1800Z-200831T0300Z/
Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
929 PM MDT Sat Aug 29 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 410, 413, 425 AND 427...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM, Fire Weather Zone 413 Caribou 
  Range/Caribou NF, Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River and Fire 
  Weather Zone 427 Goose Creek and Raft River Valley/Southern 
  Sawtooth NF/Twin Falls BLM south of the Snake River.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Winds will reach critical values Sunday morning 
  before the start of the Red Flag Warning, however the 
  combination of strong winds and critically low relative 
  humidity values will contribute to rapid fire spread of new 
  and existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
816 
WWUS85 KPIH 300802
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
202 AM MDT Sun Aug 30 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 410, 413, 425 AND 427...

IDZ410-413-425-427-302100-
/O.CON.KPIH.FW.W.0020.200830T1800Z-200831T0300Z/
Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
202 AM MDT Sun Aug 30 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 410, 413, 425 AND 427...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM, Fire Weather Zone 413 Caribou 
  Range/Caribou NF, Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River and Fire 
  Weather Zone 427 Goose Creek and Raft River Valley/Southern 
  Sawtooth NF/Twin Falls BLM south of the Snake River.

* WINDS...15 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Winds will reach critical values Sunday morning 
  before the start of the Red Flag Warning, however the 
  combination of strong winds and critically low relative 
  humidity values will contribute to rapid fire spread of new 
  and existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
230 
WWUS85 KPIH 301956
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
156 PM MDT Sun Aug 30 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT SUNDAY FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 
413, 425 AND 427...

IDZ410-413-425-427-310300-
/O.CON.KPIH.FW.W.0020.000000T0000Z-200831T0300Z/
Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
156 PM MDT Sun Aug 30 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
410, 413, 425 AND 427...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM, Fire Weather Zone 413 Caribou 
  Range/Caribou NF, Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River and Fire 
  Weather Zone 427 Goose Creek and Raft River Valley/Southern 
  Sawtooth NF/Twin Falls BLM south of the Snake River.

* WINDS...West 20 to 30 mph with gusts up to near 45 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...The combination of strong winds and critically low 
  relative humidity values will contribute to rapid fire spread of
  new and existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
213 
WWUS85 KPIH 310237
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
837 PM MDT Sun Aug 30 2020


IDZ410-413-425-427-310345-
/O.EXP.KPIH.FW.W.0020.000000T0000Z-200831T0300Z/
Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
837 PM MDT Sun Aug 30 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410,
413, 425 AND 427...

Winds are subsiding and humidity is beginning to recover across
the area. Thus the warning will be allowed to expire at 9 pm. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 28, 3:49 AM MDT, 8 hours 45 minutes earlier.

Area forecast discussion, Aug 28, 3:49 AM MDT, 8 hours 45 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
349 AM MDT Fri Aug 28 2020

.SHORT TERM...Today through Monday. Expect mostly dry conditions
today with a few weak isolated thunderstorms along our northern
Wyoming border north of Driggs, the Utah border south of Burley
and the Beaverhead/Lemhi mountains along the Montana Divide this
afternoon. Skies will be slightly hazy from smoke mainly from
California. Expect hazy conditions Saturday as well. Saturday
afternoon into Sunday expect a big change with a strong cold front
moving through the area. On Saturday the stronger winds will be
across the Central mountains. Combined with near marginal or low
relative humidity a fire weather watch is in effect for the
Central mountains, see fire weather discussion below. By Sunday
the stronger winds drop south impacting the Snake River plain as
well as our Southeast and Southern Highlands. Though relative
humidity does increase slightly on Sunday, relative humidity is
still near critical. Thus, a fire weather watch is in effect for
Sunday for the Snake River plain and our southern areas. Now
models are showing isolated to scattered showers on Monday. This
will help increase humidity across the area. Winds will still be
breezy behind the cold front on Monday. Temperatures will drop to
around 10 degrees below normal by Monday.
TWyatt

.LONG TERM...Tuesday through Friday. Tuesday expect dry/breezy
conditions with strong northerly flow aloft, bringing
temperatures about 5 degrees below normal behind an exiting cold
front. By Wednesday, expect continued dry conditions along with a
gradual warming trend as high pressure ridging builds back in.
Temperatures will rise to around 10 degrees above normal by
Friday.
TWyatt

&&

.AVIATION...Expect VFR conditions for all TAF sites under mostly
clear skies with overall light winds. There will be some haze due
to lingering smoke. Also, there will be isolated thunderstorms
along the Utah border south of Burley as well as isolated
thunderstorms along our northern Wyoming border.
TWyatt

&&

.FIRE WEATHER...
After 3 days of strong/severe t-storms laying down extensive
lightning across the CWA, it's time to shift our mindset back to a
low RH/high wind regime. Today will be a day of rest (outside of an
isolated t-storm in Cassia County (Zone 427) or along the immediate
WY border). RH values will trend down into the 16-26% range region-
wide, with only light winds. Things really start to get interesting
(and concerning) this weekend as a strong shortwave trough/
associated cold front drop into the nrn Rockies. The approaching
trough/tightening pressure gradient will increase winds across the
Central Mntns by mid-afternoon with gusts up to 35 MPH, atop
marginal but trending drier RH of 12-20%. Issued a Fire Weather
Watch 2 PM-10 PM for Zones 475/476 which matches up well with MSO.
Used a composite NBM/MAV/MET blend for the wind forecast with no
major concerns in the data, and the dry low-level airmass/warm temps
should promote near-dry-adiabatic lapse rates supporting efficient
mixing. Winds should actually trend down before the actual (dry)
cold front crosses the Central Mntns Sun AM, shifting winds from W
to NW. Sun, even stronger winds are forecast to develop along/ahead
of the front as it moves into the ern Magic Valley/Snake Plain/Upper
Snake Highlands corridor, as early as shortly after sunrise, with
the strongest period mid-morning to mid/late afternoon as the front
tracks SE through the day. Winds aloft are impressive...in excess of
50kts/500mb and 30kts/700mb as a jet streak rounds the base of the
sharpening trough. Again used an NBM/MAV/MET composite blend for the
forecast, but there is a bit more uncertainty here as forecast
soundings suggest poor low-level lapse rates until afternoon, so
mixing is in question. Thus, we are holding the forecast slightly
shy of the full MAV/MET values (which are impressive to match the
flow aloft!). Have issued a Fire Weather Watch from 9 AM-9 PM Sun
for Zones 425/427/410/413 to cover this scenario. RH values 12-20%.

All-in-all this is a slightly awkward and partially impacts-driven
watch. RH values may be pretty marginal for many areas, but given
the potential for our first wind/dry cold front event of late
summer/early fall, felt the watch is warranted and consensus was
high during collaboration with neighboring offices. We are also
concerned about hold-over fires emerging in the drier/windy airmass
given all of the recent lightning. While min RH values Sun will hold
off until afternoon, started the watch at 9 AM to better capture the
strong wind period. Much cooler temps and moderated RH values will
lead us into the new work week, with growing potential for a second
shortwave to bring some showers and wind Mon afternoon/eve.
KSmith

&&

.AIR STAGNATION...There will still be visible haze or smoke in the
air due to smoke from mostly California today and Saturday. Skies
should completely clear out by Sunday into Monday with a strong
cold front moving through the area.
TWyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday morning through Sunday evening
for IDZ410-413-425-427.

Fire Weather Watch from Saturday afternoon through Saturday
evening for IDZ475-476.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:22 AM MDTFire Weather WatchPIHButte, Custer, Idaho, Lemhi, Valley10 hr
Aug 28, 2:22 AM MDTFire Weather WatchPIHBannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 14 more10 hr
Aug 28, 12:34 PM MDTRed Flag WarningPIHButte, Custer, Idaho, Lemhi, Valley33 hr

Nearby

Red Flag Warnings in Idaho, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.